Statistics from Altmetric.com
Hallucinations are a side effect of treatment with levodopa and dopamine agonists. They are more common in patients with Parkinson’s disease with advanced age and cognitive impairment.1-3Hallucinations secondary to dopaminergic drugs are usually visual, and less often, auditory.4 We describe a patient who developed cenesthetic hallucinations during pergolide and levodopa treatment.
A 66 year old woman with Parkinson’s disease, predominantly rigid akinetic, had been treated with carbidopa-levodopa since the age of 55 in 1984. When she was evaluated for the first time in our hospital in 1991, she was treated with 62.5/625 mg/day of carbidopa/levodopa divided into five doses, 5 mg/day selegiline, and 7.5 mg/day bromocriptine. She had motor fluctuations and mild peak dose dyskinesiae. Pergolide was introduced in gradually increasing doses up to 3 mg/day as replacement for bromocriptine, with a good initial response. However, in 1992, the parkinsonian symptoms had worsened progressively, and she spent around 60% of the day in “off” periods. Pergolide was increased up to 5 mg/day with a good response. In October 1993, standard levodopa was changed to a controlled release preparation of carbidopa/levodopa, up to 1400 mg/day divided into seven doses, and pergolide was reduced to 3 mg/day because of dyskinesiae. On this combination, the parkinsonian symptoms remained stabilised until July 1995, the “off” time being about 20% of the day. At that time, controlled release carbidopa/levodopa needed to be increased up to 450/1800 mg/day and pergolide up to 3.5 mg/day. In September 1995, the patient developed somatic hallucinations that she described as feeling as if her bowels and bladder extruded from the distal parts of her upper limbs. She tried to avoid the extrusion of these organs by compulsively scratching her arms, up to the point of inducing erosions. Reduction of pergolide to 2.5 mg/day and of controlled release carbidopa/ levodopa to 350/1400 mg/day did not control the hallucinations, but they improved greatly with clozapine in gradually increasing doses up to 150 mg/day. The somatic hallucinations remained stabilised until November 1996. At that time the dose of clozapine needed to be increased up to 200 mg/day because of worsening. In January 1997, these symptoms are again well controlled.
Somatic hallucinations are defined as false sensations of things occurring in or to the body. When they are visceral in origin they are named cenesthetic hallucinations.5 Our patient developed cenesthetic hallucinations that were likely to be related to the antiparkinsonian treatment and were controlled adequately with clozapine. To our knowledge, cenesthetic hallucinations had not been described in this situation previously, and should be added to the range of psychiatric side effects of antiparkinsonian drugs.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.